Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 84, NWS Green Bay, WI

June 12, 2017Kewaunee County, Manitowoc County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 12, 2017, 8:28 PM CDT for Kewaunee County, Manitowoc County, Wisconsin. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2017, 8:28 PM CDT (01:28 UTC)
Expired
Jun 12, 2017, 9:04 PM CDT
In force
36 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Kewaunee County, WI, Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 47 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 4:37 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-358 J/kg
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

147 
WUUS53 KGRB 130128
SVRGRB
WIC061-071-130215-
/O.NEW.KGRB.SV.W.0084.170613T0128Z-170613T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
828 PM CDT MON JUN 12 2017

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Central Kewaunee County in northeastern Wisconsin...
  Northeastern Manitowoc County in east central Wisconsin...

* Until 915 PM CDT.

* At 828 PM CDT, a severe thunderstorm was located near Two Creeks,
  or 9 miles north of Manitowoc, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Kewaunee, Algoma, Two Creeks, Two Rivers, Mishicot, Larrabee,
  Cooperstown, Francis Creek, Casco and Birchwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4420 8782 4466 8758 4460 8737 4454 8741
      4433 8748 4418 8746 4411 8754
TIME...MOT...LOC 0128Z 202DEG 27KT 4421 8764 

HAIL...<.75IN
WIND...60MPH
 
$$

RDM
3 follow-up statements
660 
WWUS53 KGRB 130139
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
839 PM CDT MON JUN 12 2017

WIC061-071-130215-
/O.CON.KGRB.SV.W.0084.000000T0000Z-170613T0215Z/
Kewaunee WI-Manitowoc WI-
839 PM CDT MON JUN 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR CENTRAL KEWAUNEE AND NORTHEASTERN MANITOWOC COUNTIES...

At 838 PM CDT, a severe thunderstorm was located near Two Creeks, or
7 miles south of Kewaunee, moving northeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Trained weather spotters. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Kewaunee, Algoma, Two Creeks, Casco, Birchwood, Krok, Norman,
Kewaunee Power Station, Rostok and Slovan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4431 8775 4465 8757 4460 8737 4454 8741
      4433 8748 4425 8747 4422 8750
TIME...MOT...LOC 0138Z 215DEG 23KT 4436 8753 

HAIL...<.75IN
WIND...60MPH
 
$$

RDM
170 
WWUS53 KGRB 130151
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
851 PM CDT MON JUN 12 2017

WIC071-130200-
/O.CAN.KGRB.SV.W.0084.000000T0000Z-170613T0215Z/
Manitowoc WI-
851 PM CDT MON JUN 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MANITOWOC COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight CDT for
northeastern and east central Wisconsin.

LAT...LON 4435 8771 4465 8757 4460 8737 4454 8741
      4432 8748
TIME...MOT...LOC 0150Z 202DEG 27KT 4445 8748 

$$

WIC061-130215-
/O.CON.KGRB.SV.W.0084.000000T0000Z-170613T0215Z/
Kewaunee WI-
851 PM CDT MON JUN 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR CENTRAL KEWAUNEE COUNTY...

At 850 PM CDT, a severe thunderstorm was located over Kewaunee,
moving north at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Kewaunee, Algoma, Casco, Birchwood, Krok, Norman, Kewaunee Power
Station, Rostok, Slovan and Gregorville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4435 8771 4465 8757 4460 8737 4454 8741
      4432 8748
TIME...MOT...LOC 0150Z 202DEG 27KT 4445 8748 

HAIL...<.75IN
WIND...60MPH
 
$$

RDM
405 
WWUS53 KGRB 130204
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
904 PM CDT MON JUN 12 2017

WIC061-130214-
/O.CAN.KGRB.SV.W.0084.000000T0000Z-170613T0215Z/
Kewaunee WI-
904 PM CDT MON JUN 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KEWAUNEE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until midnight CDT for
northeastern and east central Wisconsin.

LAT...LON 4435 8771 4465 8757 4460 8737 4454 8741
      4432 8748
TIME...MOT...LOC 0202Z 202DEG 27KT 4455 8742 

$$

RDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:10 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 12, 6:10 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
610 PM CDT Mon Jun 12 2017

Updated aviation portion for 00Z TAF issuance

.SYNOPSIS...
Issued at 244 PM CDT Mon Jun 12 2017

Remaining warm and humid with several rounds of thunderstorms the
next few days, then drier and less humid for the latter part of
the work week.

The large scale pattern across the CONUS is dominated by a
trough/closed upper low over the intermountain west, and
downstream ridging over the central and eastern CONUS. The
western trough will lift northeast into Canada as the large scale
pattern loses amplitude. The result will be a strong zonal band of
westerlies across the northern tier of the CONUS by late in the
week. The trend beyond that will be for a broad ridge to develop
near the West Coast while troughing gradually becomes established
over the Great Lakes/Ontario region.

Through somewhat drier air has temporarily worked into the north,
the first several days of the period will be dominated by warm
and humid conditions. A return to more seasonable humidities is
expected during the latter half of the work week as the humid air
gets shunted east. That will be followed by a subtle cool down for
the weekend as the upper flow starts to tilt west northwesterly.
But readings should still remain near seasonal normals. The bulk
of the precipitation should occur during the first half of the
forecast period. Amounts are likely to be well above normal, and
possibly excessive.
&&

.SHORT TERM...Tonight and Tuesday
Issued at 244 PM CDT Mon Jun 12 2017

Convective trends are the main focus for tonight and Tuesday.
The latest regional radars indicated a complex of thunderstorms
across southeast Minnesota into northern Iowa. The latest trends
indicated the storms have merged and may begin to bow out as it
head east into Wisconsin. Still feel there is a slight risk of
severe storms, mainly south of a Sturgeon Bay to Merrill line.
Damaging winds is the primary threat along with torrential
rain. Some hail is possible, but the probability of one inch
hail is low. This round of thunderstorms is expected to move
east of the area early Tuesday morning.

Lowered rain chances across the north late tonight into Tuesday
morning, as best isentropic lift will be south of the area. Think
some scattered showers and storms linger across the south. The low
level jet is expected to crank up late tonight and pointed towards
the eastern Dakotas. It appears that another complex of storms
will develop in this region. The question is whether this complex
of storms will move into Wisconsin on Tuesday. Will need to monitor
this situation as the models diverge on whether this will happen.
There may be some significant changes to the forecast on the
midnight shift if it becomes apparent this complex would roll
through Wisconsin on Tuesday.

.LONG TERM...Tuesday Night Through Monday
Issued at 244 PM CDT Mon Jun 12 2017

Details remain elusive in the long term portion of the forecast.
Upper ridging will gradually shift east of the area Tuesday night,
likely allowing some convection from the west to spread across the
area, especially after midnight. Shear is not expected to be
strong, but given the expected instability and the remnants of the
warm front lingering across the area, at least some risk of severe
weather and heavy rain will exist.

Height falls on the southeast flank of the upper low lifting into
Canada will shift across the area Wednesday along with a
weakening cool front. The remnants of the warm front will still be
in the area as well. The severe risk may come down to how much
cloud cover persist to limit destabilization during the day. For
right now the SPC SWODY3 slight risk seems reasonable.

Once the upper low lifts into Canada and weakens, the forecast
area will remain within a seasonably strong band of low amplitude
westerlies. Embedded shortwaves in such patterns are typically
difficult for the models to resolve, and that is the case today.
The various medium range models all generated precipitation at
times. This resulted in chance PoPs spread across most of the
rest of the forecast period. Temperatures and humidities will
return to more seasonable levels under the developing west
northwest flow aloft.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 610 PM CDT Mon Jun 12 2017

A large area of thunderstorms is currently tracking through the
area this evening north of a warm front. This activity will move
from west to east before ending around midnight. Some storms could
be strong to severe, especially along and south of highway 29.
Once the showers and storms end, low clouds and fog will be
possible later tonight into Tuesday morning. Still some
uncertainty if another complex of storms will redevelop behind
first complex as low level jet takes aim for the northern plains,
however that scenario is looking less likely with this batch
arriving earlier than expected. If a complex does develop, it
more than likely would not arrive until Tuesday morning.
&&

.HYDROLOGY...
Issued at 244 PM CDT Mon Jun 12 2017

The Wisconsin River continues to indicate fast flows with some
flooding at a few locations due to heavy rains from yesterday.
The river should continue to run high as additional rainfall
is expected over the next few days. Other rivers across the
region and are on the rise. Stay tuned for potential river
statements and warnings.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Eckberg
LONG TERM......Skowronski
AVIATION.......Kurimski
HYDROLOGY......Eckberg
Hazardous weather outlook, Jun 12, 2:38 PM CDT, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
238 PM CDT Mon Jun 12 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-131100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
238 PM CDT Mon Jun 12 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Late This Afternoon and Tonight

Thunderstorms are expected at times late this afternoon south of
a Merrill to Sturgeon Bay line, and then across the entire area
tonight. A few of the storms could become severe with damaging
winds and hail, especially south of a Merrill to Sturgeon Bay line
late this afternoon and evening. Torrential rainfall is also expected
with the storms that could lead to urban street flooding and ponding
of water on area roadways.

Due to the heavy rainfall on Sunday and Sunday night, the Wisconsin
River continues to flow faster than normal. Caution should be used
if boating or fishing on the Wisconsin River. Other rivers across
the region will also be on the rise along with faster than normal
flows for this time of year.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Additional periods of thunderstorms will occur from Tuesday through
Wednesday night. It is difficult to pinpoint the specific timing
and impacts of these storms, but it appears that a severe weather
threat could develop on Wednesday afternoon and evening.

A chance of thunderstorms will return on Friday and Saturday.
Severe weather appears unlikely at this time.

The Wisconsin River will continue to flow faster than normal
due to recent heavy rains and additional rainfall expected
over the next few days. Other rivers across north-central and
northeast Wisconsin will be on the rise as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and tonight,
especially south of a Merrill to Sturgeon Bay line. Spotters are
requested to report wind gusts over 45 mph, hail over 1/2 inch in
diameter or any flooding.

LMZ521-522-541>543-131100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
238 PM CDT Mon Jun 12 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Late This Afternoon and Tonight

There is a chance of thunderstorms late this afternoon south
of Sturgeon Bay which could pose a hazard to mariners. There
is a chance of thunderstorms across the entire area tonight.
Some of these storms could produce strong winds, frequent cloud
to water lightning strikes and blinding rain which could reduce
visibilities below one mile for a period of time. The greatest
risk of strong winds will be south of Sturgeon Bay.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Periods of thunderstorms are likely to occur from Tuesday through
Wednesday night. The storms may pose a hazard to mariners.

Dense fog will also be possible at times through Wednesday as a
humid airmass settles across the region.

A chance of thunderstorms will return on Friday and Saturday.
Severe weather appears unlikely at this time.

Eckberg/Skowronski

In the hours before

Local storm report, Jun 12, 7:51 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
751 PM CDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HEAVY RAIN       6 W WINCHESTER          44.20N 88.78W
06/12/2017  E1.50 INCH       WINNEBAGO          WI   TRAINED SPOTTER

&&

KURIMSKI
Local storm report, Jun 12, 8:00 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
800 PM CDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND GST     NEW HOLSTEIN            43.95N 88.08W
06/12/2017  M70 MPH          CALUMET            WI   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

&&

SAC
Local storm report, Jun 12, 8:02 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
802 PM CDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND GST     CHILTON                 44.03N 88.16W
06/12/2017  M58 MPH          CALUMET            WI   MESONET

&&

SAC
Special weather statement, Jun 12, 8:13 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Green Bay WI
813 PM CDT MON JUN 12 2017

WIZ040-130200-
Kewaunee WI-
813 PM CDT MON JUN 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KEWAUNEE COUNTY
UNTIL 900 PM CDT...

At 812 PM CDT, Doppler radar was tracking a strong thunderstorm near
Two Creeks, or 9 miles southwest of Kewaunee, moving east at 35 mph.

Wind gusts up to 50 mph will be possible with this storm, along with
torrential rainfall.

This storm will move across the following locations: Norman, Kewaunee
Power Station, Curran, Bolt, Stangelville, East Krok, Tisch Mills and
Krok.

A severe thunderstorm watch remains in effect until midnight CDT for
northeastern and east central Wisconsin.

LAT...LON 4442 8776 4444 8746 4436 8747 4434 8748
      4433 8748 4433 8776
TIME...MOT...LOC 0111Z 256DEG 27KT 4436 8765

Eckberg
Local storm report, Jun 12, 8:21 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
821 PM CDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     GREEN BAY               44.51N 88.00W
06/12/2017                   BROWN              WI   LAW ENFORCEMENT

            A FEW TREES DOWN ON THE WEST SIDE OF TOWN. TIME ESTIMATED
            VIA RADAR.

&&

GENEB
Local storm report, Jun 12, 8:22 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
822 PM CDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     FLOOD            NEW HOLSTEIN            43.95N 88.08W
06/12/2017                   CALUMET            WI   AMATEUR RADIO

            2 FEET OF STANDING WATER AT MASON/MILBERN AND COUNTY
            HH/DORN ROAD. BRANCHES ALSO DOWN.

0738 PM     TSTM WND GST     HILBERT                 44.13N 88.16W
06/12/2017  M51 MPH          CALUMET            WI   AMATEUR RADIO

            AT HIGHWAY 57 AND MAIN.

&&

BERSCH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:05 PM CDTSpecial Marine WarningGRB115 min
Jun 12, 7:09 PM CDTSevere Thunderstorm WarningGRBOutagamie, Shawano, Waupaca20 min
Jun 12, 7:27 PM CDTSpecial Weather StatementGRBBrown48 min
Jun 12, 7:44 PM CDTSevere Thunderstorm WarningGRBCalumet, Manitowoc46 min
Jun 12, 8:13 PM CDTSpecial Weather StatementGRBManitowoc47 min
Jun 12, 8:24 PM CDTRiver Flood WarningGRBLincoln25 hr
Jun 12, 8:33 PM CDTRiver Flood WarningGRBFlorence24 hr
Jun 12, 8:33 PM CDTRiver Flood WarningGRBFlorence, Marinette49 hr
Jun 12, 8:33 PM CDTRiver Flood WarningGRBMarinette5 days
Jun 12, 8:50 PM CDTSpecial Marine WarningGRB55 min
Jun 13, 6:27 AM CDTRiver Flood WarningGRBMarathon52 hr
Jun 13, 8:49 AM CDTSpecial Weather StatementGRBCalumet, Marathon, Waupaca, Winnebago71 min
Jun 13, 9:49 AM CDTSpecial Weather StatementGRBMarathon, Waupaca71 min
Jun 13, 9:59 AM CDTAreal Flood AdvisoryGRBPortage, Waushara, Wood2 hr
Jun 13, 10:56 AM CDTSpecial Weather StatementGRBPortage, Waushara49 min
Jun 13, 11:55 AM CDTFlash Flood WarningGRBPortage, Waushara, Wood6 hr
Jun 13, 2:23 PM CDTSpecial Weather StatementGRBVilas52 min
Jun 13, 3:08 PM CDTSpecial Weather StatementGRBVilas52 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.